Case report demonstrates avacopan-induced destructive cholangitis in an ANCA glomerulonephritis patient, indicating cell-mediated immune mechanisms in avacopan-related liver injury.
Avacopan, a selective complement C5a receptor antagonist, is utilized to manage microscopic polyangiitis (MPA). Recently, attention has grown regarding severe liver injury, particularly vanishing bile duct syndrome (VBDS), as a potential adverse event during avacopan therapy. However, its clinicopathological features and underlying mechanisms remain poorly understood. Herein, we report a case of non-suppurative destructive cholangitis (NSDC), considered a pre-conditional state of VBDS, after avacopan therapy for MPA. A 55-year-old obese female with myeloperoxidase-antineutrophil cytoplasmic antibody (MPO-ANCA)-associated crescentic glomerulonephritis achieved remission via steroid pulse therapy, oral prednisolone (PSL), and rituximab. Seven weeks before admission, avacopan and ursodeoxycholic acid (UDCA) were initiated. Despite stable renal function, MPO-ANCA seroconversion to negative, and successful PSL tapering, she presented with acute liver injury. Laboratory tests revealed marked elevations in transaminases and biliary enzymes (aspartate aminotransferase (AST): 313 U/L, alanine aminotransferase (ALT): 488 U/L, gamma-glutamyl transferase (γ-GTP): 364 U/L) with normal direct bilirubin (D-bil). Avacopan was discontinued, and PSL was increased. A liver biopsy showed lymphocytic (non-suppurative) destructive cholangitis with a florid duct lesion and frequent spotty necrosis in lobuli, without central necrosis. Immunohistochemical staining revealed focal decreased CK19 immunointensity in the bile ducts and predominant infiltration of CD4-positive T cells and CD68-positive macrophages around interlobular bile ducts. Although D-bil transiently peaked at 4.0 mg/dL on day 7, intensive treatment with high-dose UDCA and intravenous glycyrrhizin restored D-bil to the normal range by day 34, with significant transaminase improvement. Pathological findings revealed biliary epithelial damage with predominant T-cell and macrophage infiltration, distinct from typical drug-induced liver injury. The onset during PSL tapering and responsiveness to temporary PSL intensification strongly support a cell-mediated immune mechanism driving VBDS. To the best of our knowledge, this is the first report describing a comprehensive immunohistochemical evaluation of the periportal microenvironment in avacopan-induced biliary injury. This case highlights that severe cholangitis can occur regardless of baseline risk profiles or disease activity, underscoring the need for vigilant, long-term monitoring of liver enzymes and bilirubin levels during avacopan therapy.
No takes yet. Share an insight, caveat, or question.
Terakawa et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: